It looks like you're using an Ad Blocker.
Please white-list or disable AboveTopSecret.com in your ad-blocking tool.
Some features of ATS will be disabled while you continue to use an ad-blocker.
Or, at least, stick to the good stuff. I think I'll go have some.
Mr Duthie, a catering tutor at New Plymouth's Western Institute of Technology, had been celebrating his parents' 50th wedding anniversary in June by having a few vodkas from a bottle his students had given him as a present.
The 65-year-old Taranaki man suddenly went blind when vodka he had been drinking reacted with his diabetes medication.
He thought he'd sleep it off, but the next morning he still couldn't see a thing, so went to Taranaki Base Hospital.
"I know the doctor told my wife to say goodbye because they didn't think I'd be coming out again."
The surgeon later told him a strong smell like nail polish remover had come out of the incision in his stomach.
"They asked me if I'd been drinking that and I said 'Jesus no'. They didn't know what was going on."
The doctor thought he might have formaldehyde poisoning, which is associated with ingesting methanol and can be treated by administering ethanol - the type of alcohol found in alcoholic beverages.
There wasn't enough medical ethanol available in the hospital, so the registrar nipped down to the local bottle store and picked up a bottle of whisky.
"Johnnie Walker Black Label. It was good whisky, yeah."
They dripped the whisky - which retails for about $55 a bottle - into his stomach through a tube, and hoped for the best.
"I woke up five days later and I could see as soon as I could open my eyes," Mr Duthie said.
"I thought it was pretty bloody good - I'm alive. The hospital was absolutely awesome. Couldn't have been better."
It worked because the ethanol competed with the methanol and prevented it from being metabolised into harmful formaldehyde, which can cause blindness.
He had decided to speak about his ordeal to warn other diabetics: "If you're a diabetic, take it easy," he said.
He hadn't touched alcohol since being released from hospital.